Alert archive / Hawaii / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Honolulu, HI

September 9, 2022Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 9, 2022, 2:22 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2022, 2:22 PM HST (00:22 UTC)
Expired
Sep 9, 2022, 5:04 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 90 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 2:22 PM HSTFLASH FLOOD2 N Wailea, HICLOSING AT LILOA HEMA DRIVE FROM KEONEKAI ROAD TO ALAKU ROAD. OFFICERS ARE REPORTING CLOSURE DUE TO WATER RUNOFF, GULCH IS FLOODING, AND DEBRIS ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WGHW50 PHFO 100022
FFWHFO
HIC009-100315-
/O.NEW.PHFO.FF.W.0007.220910T0022Z-220910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
222 PM HST Fri Sep 9 2022

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 515 PM HST.

* At 222 PM HST, Maui Emergency Management Agency reported that 
  nearly stationary heavy showers near Kihei has led to the closure 
  of South Kihei Road near Kalama park.  Rain was falling at a rate 
  of 1 to 2 inches per hour.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kihei, Wailea, Ulupalakua, Makena and Keokea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 515 PM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Maui in Maui County.

LAT...LON 2077 15648 2078 15646 2079 15639 2062 15638
      2061 15644 2061 15645 2064 15647

FLASH FLOOD...OBSERVED

$$

BIRCHARD
2 follow-up statements
320 
WGHW70 PHFO 100208
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
408 PM HST Fri Sep 9 2022

HIC009-100315-
/O.CON.PHFO.FF.W.0007.000000T0000Z-220910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
408 PM HST Fri Sep 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM HST THIS 
AFTERNOON FOR THE ISLAND OF MAUI IN MAUI COUNTY...

At 408 PM HST, radar indicated rainfall diminishing in coverage and 
intensity over west Maui. However, flooding from earlier rainfall 
continues. Maui Emergency Management Agency reports road closures in 
South Kihei.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Kihei, Wailea, Ulupalakua, Makena and Keokea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2077 15648 2078 15646 2079 15639 2062 15638
      2061 15644 2061 15645 2064 15647

FLASH FLOOD...OBSERVED

$$

BIRCHARD
226 
WGHW70 PHFO 100304
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
504 PM HST Fri Sep 9 2022

HIC009-100314-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-220910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
504 PM HST Fri Sep 9 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI 
COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Some road closures may be ongoing in Kihei as flood 
waters gradually recede.

LAT...LON 2077 15648 2078 15646 2079 15639 2062 15638
      2061 15644 2061 15645 2064 15647

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:00 AM HST, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 9, 10:00 AM HST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Fri Sep 9 2022

.SYNOPSIS...
Moderate trade winds will weaken through Saturday, remain on the
lighter side through the weekend, then increase again early next
week. An area of increased moisture will bring clouds and showers to
mainly windward portions of the islands from Kauai to Maui into
tonight, with fewer showers Saturday and Sunday. However, the light
winds this weekend may allow some afternoon showers to develop over
leeward areas, with clearing at night. An increase in showers is
expected over the Big Island on Monday.

&&

.DISCUSSION...
An area of increased low-level moisture embedded within a moderate
trade wind flow continues to spread clouds and showers to the
islands from Maui to Kauai, largely bypassing the Big Island, where
skies are mostly sunny. Additionally, a developing trough aloft N of
Kauai has weakened and elevated the subsidence inversion, and latest
radar data indicates moisture extends as high as 14000', which has
allowed some of the showers to become briefly, although they are not
remaining over any one area for particularly long. We have received
several rainfall alarms this morning from gages in windward Kauai
and Oahu, with rainfall rates near 1 inch/hour observed. Although we
might normally expect some diurnal decrease in shower coverage this
afternoon, model guidance indicates weak low-level convergence
helping to support showery weather from Maui to Kauai into tonight
before moving W of the islands early Saturday.

Weak surface high pressure to the distant NE will dissipate
tomorrow, while a new high develops far N of the islands this
weekend. This new high will move slowly S toward the islands early
next week while gradually weakening. This will cause to trade winds
to gradually diminish through Saturday, then slowly strengthen
Sunday into next week. The gentle trade winds will remain strong
enough to bring showers to windward areas, especially during nights
and mornings, but will also be sufficiently light to allow land and
sea breezes over leeward areas. After the current field of moisture
clears the islands to the W on Saturday, some lingering low-level
moisture and weak instability associated with the trough aloft N of
Kauai will help support some shower development, especially over
Kauai and Oahu.

Global models continue to show a significant northward surge of
tropical moisture approaching the Big Island from the S, although
the timing has trended a little earlier, with PWAT increasing Sunday
night and Monday. Although this moisture field will likely be
weakening as it approaches, it looks as if it will bring an increase
in showers to the Big Island on Monday, especially windward.
Forecast grids will be modified to account for this change in
forecast philosophy. Moderate trade winds for the first part of next
week may trend weaker over the second half, and a nearby weak NE-SW
oriented low-level trough may bring an increase in showers around
midweek.

&&

.AVIATION...
Deeper low level moisture advecting into the islands from the east
has enhanced windward shower activity and cloud coverage. Periodic
MVFR ceilings and visibilities will continue through the rest of the
morning. AIRMET Sierra remains in effect for tempo mountain
obscuration for Maui, Molokai, Oahu, and Kauai, and will likely
remain in effect through midday.

Light to locally moderate trade winds will continue to gradually
weaken through Saturday as surface high pressure far northeast of
the state dissipates and is replaced by another high that will
slowly move towards the islands early next week. The result will be
light to locally moderate trades remaining strong enough to focus
showers and clouds across windward locations (especially during the
overnight through early morning hours), but weak enough to allow
nighttime land breezes and afternoon sea breezes for some leeward
locations.

&&

.MARINE...
Gentle to moderate east trade winds will generally remain in place
through this weekend as high pressure far off to the northeast of
the state weakens and relaxes the gradient down upon  the islands.
Lighter winds equate to just land and sea breezes along and near the
coasts through Sunday. Moderate to fresh trade winds will return
Monday and then hold through mid week.

The incoming south southwest swell will increase surf along south-
facing shores through the day Saturday, peaking out near surf
advisory levels late Sunday through Monday, then slowly fall through
mid week. A medium period southeast swell arriving Monday will be
added to the mix and will hang on through Wednesday. Surf along east-
facing shores will ease into the weekend as trades back off, but may
come up Sunday if a medium period easterly swell from former East
Pacific Hurricane Kay reaches our east shores. Choppy east wind wave
surf surf will pick up next week in response to strengthening trades.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Birchard
AVIATION...TS
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 12:04 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.